Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 50, NWS Detroit, MI

September 7, 2021

NWS Detroit, MI issued this small craft advisory at Sep 7, 2021, 10:10 PM EDT. It took effect at Sep 8, 2021, 10:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2021, 10:10 PM EDT (02:10 UTC)
In effect from
Sep 8, 2021, 10:00 AM EDT
Expired
Sep 8, 2021, 4:00 PM EDT
In force
6 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

227 
WHUS73 KDTX 080210
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1010 PM EDT Tue Sep 7 2021

LHZ421-422-441>443-081415-
/O.NEW.KDTX.SC.Y.0050.210908T1400Z-210908T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
1010 PM EDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM EDT
WEDNESDAY...

* WHAT...Expect sustained winds up to 17 knots from the west 
  with gusts up to 27 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI, Port Austin to Harbor Beach MI, Harbor Beach to 
  Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 11 AM EDT 
  Wednesday with the largest waves expected around 2 PM EDT 
  Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-080800-
/O.CON.KDTX.SC.Y.0049.000000T0000Z-210908T0800Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
1010 PM EDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
WEDNESDAY...

* WHAT...Expect sustained winds up to 28 knots from the 
  southwest with gusts up to 48 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 10 PM EDT Tuesday 
  with the largest waves expected around 10 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
799 
WHUS73 KDTX 080823
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
423 AM EDT Wed Sep 8 2021

LCZ460-LEZ444-080930-
/O.EXP.KDTX.SC.Y.0049.000000T0000Z-210908T0800Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
423 AM EDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have generally diminished to below 20 knots this morning, 
therefore the Small Craft Advisory for the southern lakes was
allowed to expire.

$$

LHZ421-422-441>443-082000-
/O.CON.KDTX.SC.Y.0050.210908T1400Z-210908T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
423 AM EDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 4 PM EDT THIS AFTERNOON...

* WHAT...Expect sustained winds up to 17 knots from the west 
  with gusts up to 25 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI, Inner Saginaw Bay 
  SW of Point Au Gres to Bay Port MI and Outer Saginaw Bay SW of 
  Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 11 AM EDT today
  with the largest waves expected around 2 PM EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

KK
598 
WHUS73 KDTX 081949
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
349 PM EDT Wed Sep 8 2021

LHZ421-422-441>443-082100-
/O.EXP.KDTX.SC.Y.0050.000000T0000Z-210908T2000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
349 PM EDT Wed Sep 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON...

The winds that prompted the advisory earlier today have 
diminished to 20 kts or below. Therefore the Small Craft Advisory 
will be allowed to expire at 4 PM. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 7, 9:40 PM EDT, 30 minutes earlier.

Area forecast discussion, Sep 7, 9:40 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
940 PM EDT Tue Sep 7 2021

.UPDATE...

An interesting hour period between 00-01Z this evening as strong
southwest winds developed along the upwind edge of the trailing
stratiform precipitation. Utility outage maps show widespread power
outages along the far northern edge of Metro Detroit. There remains
some question as to how this developed this evening but it appears to
be some combination of evaporative cooling/subsequent downward
momentum transfer in the presence of dynamic subsidence forced off
the anticyclonic shear side of 0-2km AGL low/midlevel jet streak.
KDTX base velocity showed multiple waves/bubbles of 45 to 55 knots
below 1000 ft AGL that has matched up with reported power outages.
Given the impacts and how fast they occurred, made the decision to
issue a short fused High Wind Warning. There is uncertainty with how
long this will persist and could end up being over very quickly.
Quick look suggests that best evaporation may be progressive moving
east as well as progressive movement of the most favorable dynamic
forced subsidence. Will continue to monitor this evening and cancel
the High Wind Warning if the need arises.

The Severe Thunderstorm Watch continues until 11 PM for most of
Southeast Michigan. Mixed Layer CAPES of up to 1500 continues to
exist across Western Lower Michigan with effective bulk shear in
excess of 50 knots.

&&

.PREV DISCUSSION...
Issued at 815 PM EDT Tue Sep 7 2021

AVIATION...

Shower and thunderstorm potential continues across Southeast
Michigan as instability continues to be advected into western
portions of the state off of Lake Michigan. Largely deferred to the
old consensus timing for thunderstorm potential based on convective
trends. Strong to severe thunderstorm activity parading across far
southern Lower Michigan brings a continued potential for strong wind
gusts of 45 knots or greater and visibility restrictions of less
than 2 miles. Modest near surface cold advection tonight with rain
activity brings some uncertainty to what sort of visibility
restriction will occur late tonight in br. Diurnal based cumulus
development is expected by late morning with high bases above 5.0 ft
agl during the afternoon. Main item for Wednesday afternoon will be
non convective west winds in excess of 25 knots.

For DTW...Potential for thunderstorm activity continues through the
approximately 02Z this evening.

DTW THRESHOLD PROBABILITIES...

*  High for cig aob 5000 feet this tonight. Low for Wednesday.

PREV DISCUSSION...
Issued at 413 PM EDT Tue Sep 7 2021

DISCUSSION...

The well advertised line of convection has begun to impact the CWA
earlier this afternoon sparking the first of a pair of Severe
Thunderstorm Watches. The threat of storms in first watch (#788) for
Midland and Bay counties and Saginaw Bay will diminish over the next
hour or so as storms are already pushing through those areas. The
second watch (#790) will carry us through 11pm for the remainder of
the CWA.

Surface dewpoints have mixed out a bit, holding around 60F with a
narrow ribbon of higher moisture content right along the cold front.
Surface and MUCAPEs have both risen to around 2000 J/kg which
combined with strong 0-3km bulk shear of 40 to 50 knots and greater
than 50 knots of westerly flow at or above 500mb has lead to some
very healthy cores early on with tons of lightning and potentially
large hail. The wind field has also lead to an impressive storm
motion of around 50 mph. The slight low level backed flow in the
vicinity of the cold front has resulted in some rotating storms
through the afternoon with a couple strong velocity couplets
warranting TOR warnings. As the line fills in through the late
afternoon pushing eastward, expectations are for fewer strong
rotating cells as shear is much stronger across mid MI than the
Detroit Metro region. An isolated tornado cannot be ruled out
through the remainder of the event though.

The main line of storms will drift east and south through the
evening hours, exiting the CWA around 11pm. Expectations are for
storms to persist through this time but with wind gradually becoming
the primary threat after instability starts to wane and the line
potentially starts to gust out. Hires models offer some trailing
stratiform rain for a few hours which is reasonable looking at
current radar, but rain will likely come to an end shortly after
midnight.

Upper level trough will stall over the Great Lakes Wednesday and
Thursday with cooler northerly flow. Surface low will rotate north
into northern Quebec while additional waves of vorticity rotate
through the trough into the region. Diurnal heating will lead to
steepening low level lapse rates and scattered afternoon showers
each day while highs drop into the low-mid 70s. Longwave pattern
then become nearly zonal heading into the weekend with high pressure
building at the surface. Question leading into the next week will be
how far south do the embedded shortwaves get in the zonal flow, so
do we stay on the dry side of get clipped by several systems?

MARINE...

A cold front tracking across the central Great Lakes this
afternoon/evening brings a line of strong to severe thunderstorms to
the marine waters. The main concern will be damaging winds, locally
enhanced wave heights, and lightning, although an isolated
waterspout remains possible. Aside from thunderstorm activity,
expect wind gusts to remain elevated near 25 kts, although isolated
gusts to 30 kts are possible. Small Craft Advisories therefore
remain in effect for all of the nearshore waters. As the associated
low departs east through tomorrow, lingering pressure gradient keeps
wind gusts elevated around 20 kts, with some sporadic higher gusts.
Given only isolated potential to reach headline criteria, will hold
off for now on any headlines for tomorrow. Overall weather pattern
then relaxes for the remainder of the week as high pressure builds
overhead, with dry conditions and light winds expected.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until midnight EDT tonight for MIZ063-068>070-075-
     076.

Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
     441>443.

Lake St Clair...Small Craft Advisory until 4 AM EDT Wednesday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Wednesday for LEZ444.

&&

UPDATE.......CB
AVIATION.....CB
DISCUSSION...DRK
MARINE.......MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 7, 1:00 PM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
100 PM EDT Tue Sep 7 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
100 PM EDT Tue Sep 7 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This afternoon and Tonight

A line of strong to severe thunderstorms is expected to move through
Tri-Cities region and northern Thumb region between 2-6 PM, through
I-69 and M-59 corridors between 4-7 PM, and south of M-59 between 7-
10 PM. Damaging winds to 60 mph will be the main hazard, but
isolated large hail in excess of 1 inch will be a secondary hazard.
In addition, an isolated tornado cannot be ruled out. Storms will
move from northwest to southeast at 40 mph or more.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been initiated through this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
100 PM EDT Tue Sep 7 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small Craft Advisories are in effect today for all the nearshore
waters. Refer to the latest marine hazards and forecasts for
additional details.

Strong to severe thunderstorms are expected this afternoon into
evening as a strong cold front crosses the region. Damaging wind
gusts to 50 knots and large hail will be the main hazards, while an
an isolated waterspout cannot be ruled out. Storms will move from
northwest to southeast at 35 knots or more.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon and this
evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Local storm report, Sep 7, 9:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
900 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND DMG     3 NNE HUDSON            41.90N 84.33W
09/07/2021                   LENAWEE            MI   911 CALL CENTER

            DISPATCH REPORTS LARGE BRANCHES AND POWER LINES DOWN IN
            THE CITIES OF ADDISON AND HUDSON.

&&

MV
Local storm report, Sep 7, 9:20 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
920 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     MARINE TSTM WIND 6 WSW HARSENS ISLAND    42.56N 82.68W
09/07/2021  M43.00 MPH       St. Clair          MI   MESONET

            MEASURED AT CLUB ISLAND.

0905 PM     MARINE TSTM WIND 5 ESE MOUNT CLEMENS     42.57N 82.80W
09/07/2021  M41.00 MPH       Macomb             MI   MESONET

            MEASURED AT LAKE ST CLAIR METROPARK.

&&

KDK
Local storm report, Sep 7, 9:39 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
939 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     MARINE TSTM WIND 5 ESE MOUNT CLEMENS     42.57N 82.80W
09/07/2021  M52.00 MPH       Macomb             MI   MESONET

            MEASURED LAKE ST CLAIR METROPARK.

&&

KDK
Local storm report, Sep 7, 9:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
944 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     MARINE TSTM WIND 4 NNE GROSSE POINTE     42.43N 82.87W
09/07/2021  M40.00 MPH       LCZ460             MI   MESONET

            MEASURED AT GROSSE POINTE YACHT CLUB.

&&

KDK
Local storm report, Sep 7, 9:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
959 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     MARINE TSTM WIND 5 ESE MOUNT CLEMENS     42.57N 82.80W
09/07/2021  M56.00 MPH       Macomb             MI   MESONET

            MEASURED GUST TO 56MPH WITH SUSTAINED WINDS OF 44MPH AT
            LAKE ST CLAIR METROPARK.

&&

KDK
Local storm report, Sep 7, 10:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1001 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     MARINE TSTM WIND 6 WSW HARSENS ISLAND    42.56N 82.68W
09/07/2021  M45.00 MPH       St. Clair          MI   MESONET

            MEASURED AT CLUB ISLAND.

&&

KDK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:30 PM EDTSpecial Weather StatementDTXLenawee, Monroe, Wayne60 min
Sep 7, 8:46 PM EDTSpecial Marine WarningDTX89 min
Sep 7, 8:56 PM EDTTornado WarningDTXMonroe26 min
Sep 7, 9:00 PM EDTHigh Wind WarningDTXLivingston, Macomb, Oakland, Saint Clair, Washtenaw, Wayne94 min
Sep 7, 9:00 PM EDTSpecial Marine WarningDTX75 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.